Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Melbourne, FL

April 26, 2023Brevard County, Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 26, 2023, 4:08 PM EDT for Brevard County, Indian River County, Florida. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2023, 4:08 PM EDT (20:08 UTC)
Expired
Apr 26, 2023, 5:00 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brevard County, FL, Indian River County, FL

The radar

The Melbourne radar (KMLB), 43 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:20 PM EDTTSTM WND GST 46Sebastian Airport, FLDELAYED REPORT. THE AWOS AT SEBASTIAN MUNICIPAL AIPORT MEASURED A WIND GUST OF 40KT/46MPH FROM THE EAST. TIME ESTIMATED VIA RADAR.
Apr 26, 4:42 PM EDTTSTM WND GST 64Vero Beach Airport, FLTHE ASOS AT THE VERO BEACH REGIONAL AIRPORT (KVRB) MEASURED A WIND GUST OF 56KT/65MPH FROM THE NORTH-NORTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:07 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS52 KMLB 262008
SVRMLB
FLC009-061-262100-
/O.NEW.KMLB.SV.W.0032.230426T2008Z-230426T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
408 PM EDT Wed Apr 26 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Eastern Indian River County in east central Florida...
  Southeastern Brevard County in east central Florida...

* Until 500 PM EDT.

* At 407 PM EDT, a severe thunderstorm was located over Micco, or
  over Barefoot Bay, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sebastian, Vero Beach, Fellsmere, Indian River Shores and Malabar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 2762 8050 2764 8060 2797 8062 2802 8049
      2763 8032
TIME...MOT...LOC 2007Z 333DEG 22KT 2786 8052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
1 follow-up statement
848 
WWUS52 KMLB 262034
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
434 PM EDT Wed Apr 26 2023

FLC009-262043-
/O.CAN.KMLB.SV.W.0032.000000T0000Z-230426T2100Z/
Brevard FL-
434 PM EDT Wed Apr 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREVARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

LAT...LON 2763 8032 2762 8050 2763 8057 2764 8057
      2774 8051 2782 8040
TIME...MOT...LOC 2033Z 333DEG 22KT 2771 8044 

$$

FLC061-262100-
/O.CON.KMLB.SV.W.0032.000000T0000Z-230426T2100Z/
Indian River FL-
434 PM EDT Wed Apr 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN INDIAN RIVER COUNTY...

At 433 PM EDT, a severe thunderstorm was located over Winter Beach,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sebastian, Vero Beach, Indian River Shores, Gifford and Winter Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 2763 8032 2762 8050 2763 8057 2764 8057
      2774 8051 2782 8040
TIME...MOT...LOC 2033Z 333DEG 22KT 2771 8044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:18 AM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 26, 11:18 AM EDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1118 AM EDT Wed Apr 26 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1115 AM EDT Wed Apr 26 2023

Slightly drier air this morning, as evidenced by a 1.2" PW on the
10z XMR sounding, will gradually recover to around 1.4-1.5" this
afternoon as the east and west coast sea breezes migrate inland.
For now, east-central Florida remains dry with a few light showers
over the local Atlantic waters, east of Sebastian Inlet.
Temperatures are climbing into the low 80s with highs still
expected in the low 80s (coast) to mid 80s (inland).

Convection is still expected to initiate along the developing
east coast sea breeze midday through the early afternoon. While
isolated in nature, this initial development will be more directly
supported by a mid level shortwave moving over central Florida, so
a strong storm or two are possible as early as 12-2 PM. The main
threats will be large hail, gusty winds, and occasional to
frequent lightning strikes. While the threat for a tornado is very
low, it cannot be ruled out along the marine/land environmental
interface, especially in the vicinity of the developing sea
breeze.

From mid to late afternoon, an east and west coast sea breeze
collision is still expected across interior Florida. Morning model
runs of CAM guidance and hi-res ensembles show a parameter space
capable of strong and sustained updrafts, presence of some dry air
in the mid levels, and steep lapse rates. Coverage of storms is
the main question this afternoon, as mid level support moves
offshore into the Atlantic and moisture convergence stays tightly
focused to the mid-late afternoon sea breeze collision.
Regardless, anomalously cold 500mb temperatures of -13C to -15C
present a high ceiling for hail potential this afternoon.
Additionally, DCAPE values around 1000 J/kg will support efficient
downdrafts capable of gusty to locally damaging wind. A tornado
cannot be ruled out, mainly where local wind fields are modified
by storm-scale flow.

Remain weather aware today, especially this afternoon, and have
multiple methods of receiving warnings. Head indoors at the first
sign of thunder or lightning and monitor changing weather
conditions through early evening.

&&

.MARINE...
Issued at 1115 AM EDT Wed Apr 26 2023

Today-Tonight (modified previous)...Another active day for
showers and lightning storms expected today, especially along the
coast and inland. Coverage of showers and lightning storms
increasing along the coast into the early afternoon, as the sea
breeze develops. Strong to severe storms will be likely,
especially over inland lakes this afternoon, as the sea breeze
pushes inland and collides with the west coast breeze. Main
threats will be hail 1" to 2" in diameter or larger, gusty winds
around 50-55 kts, and frequent lightning strikes. Storms are
expected to move SE around 10-15kts with a few showers possibly
drifting offshore from the Treasure Coast late this evening.
Otherwise, onshore flow continuing, with winds up to 8-12kts. Seas
2-4ft.

&&

.AVIATION...
(12Z TAFS)
Issued at 1115 AM EDT Wed Apr 26 2023

Generally VFR prevailing with ISM/LEE and the Treasure Coast
terminals experiencing some transient MVFR CIGs. An east coast sea
breeze will develop in the next few hours with isolated SHRA/TSRA
possible along the coast. An eventual collision of the west and
east coast sea breezes is expected after 20z-21z, associated with
strong to severe storm development. Hail greater than 2" in
diameter, gusty winds 50-55 kt, and frequent lightning strikes are
possible.

TEMPOs will likely need minor adjustments this afternoon based on
storm development and evolution. However, any strong to severe
storm that impacts TAF sites, mainly terminals southwest of DAB,
may experience reductions to MVFR/IFR. Outside of storms, onshore
flow continues around 10 kt. Convection will dissipate after
02z-03z with onshore flow decreasing to 5 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  67  81  67 /  40  10  30  60
MCO  85  67  85  69 /  60  20  40  50
MLB  83  69  83  70 /  60  30  30  50
VRB  83  68  85  69 /  60  30  30  40
LEE  86  66  88  69 /  60  20  40  60
SFB  84  66  86  68 /  50  20  40  60
ORL  85  67  88  70 /  60  20  40  60
FPR  83  69  83  70 /  60  30  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Schaper
LONG TERM....Law
IDSS...Tollefsen
Hazardous weather outlook, Apr 26, 11:39 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1139 AM EDT Wed Apr 26 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1139 AM EDT Wed Apr 26 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Severe storms are expected today, with the Storm Prediction Center
highlighting much of east central Florida in an Enhanced Risk.
Convection is expected to begin along the coast through early
afternoon, as the sea breeze develops. Then, activity will spread
inland through the afternoon, with a sea breeze collision over the
interior helping to further enhance any storms. Storms are
expected to move southeast at around 10 to 15 mph.

Main threats today will be hail one to two inches in diameter or
larger, gusty to locally damaging winds up to around 60 mph, and
frequent lightning strikes. A brief tornado cannot be ruled out.
Locally heavy rainfall up to around 2 inches could produce ponding
on roadways or in low-lying or poor drainage areas.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms are expected to impact inland lakes and
the Intracoastal Waterway, and possibly even the nearshore
Atlantic waters through the afternoon. Storms are expected to
move southeast at around 10 to 15 knots. Main threats will be hail
one to two inches in diameter or larger, gusty winds up to around
50 to 55 knots, and frequent lightning strikes.

.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups or waterspouts will
be possible within coastal areas, especially into early
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Storms will be present daily through at least the the weekend. A
few strong to severe storms will once again be possible on Friday.
Main threats will be wind gusts and hail. Ponding water will be
an increasing hazard through this period, as rounds of rainfall
accumulate each day.

At least a moderate risk of rip currents looks to continue
through the weekend. Poor boating conditions will be possible this
weekend, especially on Sunday, as southerly to southeasterly winds
increase.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Leahy

In the hours before

Local storm report, Apr 26, 3:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     2 NW WEST MELBOURNE     28.10N  80.69W
04/26/2023  E60 MPH          BREVARD            FL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE ESTIMATES WIND GUSTS TO
            60MPH/52KTS WITH TREE BRANCHES DOWN NEAR THE
            INTERSECTION OF CONESTEE DR AND POTOMAC DR.

&&

EVENT NUMBER MLB2300096

HALEY
Local storm report, Apr 26, 3:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 NW WEST MELBOURNE     28.10N  80.69W
04/26/2023  E1.25 INCH       BREVARD            FL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS HALF DOLLAR SIZED HAIL
            NEAR THE INTERSECTION OF CONESTEE DR AND POTOMAC DR.

&&

EVENT NUMBER MLB2300097

HALEY
Local storm report, Apr 26, 3:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
339 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             MELBOURNE               28.11N  80.64W
04/26/2023  E1.00 INCH       BREVARD            FL   OFFICIAL NWS OBS

            DIME TO PENNY SIZE HAIL FALLING AT NWS MELBOURNE. BEGAN
            AT 322 PM. QUARTER SIZE HAIL AT 337 PM.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER MLB2300093

SCHAPER
Local storm report, Apr 26, 3:53 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SSW WEST MELBOURNE    28.06N  80.68W
04/26/2023  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL NEAR WEST
            MELBOURNE.

&&

EVENT NUMBER MLB2300098

LAW
Local storm report, Apr 26, 4:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             3 SSE WEST MELBOURNE    28.04N  80.66W
04/26/2023  E1.25 INCH       BREVARD            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HALF DOLLAR SIZED HAIL NEAR THE
            INTERSTATE 95 AND PALM BAY RD NE INTERCHANGE.

&&

EVENT NUMBER MLB2300099

HALEY
Local storm report, Apr 26, 4:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
407 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     3 SE WEST MELBOURNE     28.04N  80.64W
04/26/2023  M55 MPH          BREVARD            FL   MESONET

            WEATHERFLOW STATION XDAI MEASURED A WIND GUST OF
            48KT/55MPH FROM THE NORTH-NORTHEAST.

&&

EVENT NUMBER MLB2300100

HALEY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:33 PM EDTSpecial Weather StatementMLBBrevard42 min
Apr 26, 2:57 PM EDTSevere Thunderstorm WarningMLBBrevard48 min
Apr 26, 3:15 PM EDTSpecial Weather StatementMLBVolusia45 min
Apr 26, 3:21 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia39 min
Apr 26, 3:29 PM EDTSevere Thunderstorm Warning Considerable damage threatMLBBrevard46 min
Apr 26, 3:34 PM EDTSpecial Marine WarningMLB86 min
Apr 26, 3:53 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia40 min
Apr 26, 4:25 PM EDTSpecial Marine WarningMLB2 hr
Apr 26, 4:29 PM EDTSpecial Weather StatementMLBSeminole31 min
Apr 26, 4:42 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie48 min
Apr 26, 5:09 PM EDTSpecial Weather StatementMLBSeminole36 min
Apr 26, 5:17 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange43 min
Apr 26, 5:17 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie43 min
Apr 26, 5:35 PM EDTSpecial Marine WarningMLB75 min
Apr 26, 5:38 PM EDTSevere Thunderstorm WarningMLBMartin33 min
Apr 26, 5:52 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola38 min
Apr 26, 7:02 PM EDTSpecial Weather StatementMLBLake28 min
Apr 26, 7:35 PM EDTSpecial Weather StatementMLBIndian River25 min
Apr 26, 7:40 PM EDTSevere Thunderstorm WarningMLBLake50 min
Apr 26, 7:56 PM EDTSpecial Weather StatementMLBIndian River34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.